Alert archive / Kansas / High Wind Warnings in 2008

High Wind Warning 3, NWS Goodland, KS

May 2, 200812 counties in Kansas; Cheyenne County, Colorado; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this high wind warning at May 2, 2008, 10:22 AM CDT for 12 counties in Kansas; Cheyenne County, Colorado; Hitchcock County, Red Willow County, Nebraska. It was in force for 9 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2008, 10:22 AM CDT (15:22 UTC)
Expired
May 2, 2008, 7:00 PM CDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 10:52 AM CDTNON-TSTM WND GST 59Weskan, KSKSNW WEATHER LAB AT WESKAN HIGH SCHOOL
May 2, 10:55 AM CDTNON-TSTM WND GST 59Atwood, KSKSNW WEATHER LAB AT RAWLINS COUNTY ELEMENTARY SCHOOL
May 2, 10:55 AM CDTNON-TSTM WND GST 633 Sse Oakley, KSAWOS
May 2, 10:57 AM CDTNON-TSTM WND GST 58Grinnell, KSKSNW WEATHER LAB AT GRINNELL MIDDLE SCHOOL
May 2, 10:58 AM CDTNON-TSTM WND GST 54N Brewster, KSCWOP MESONET / BREWSTER HIGH SCHOOL
May 2, 11:33 AM CDTNON-TSTM WND GST 58Colby, KSCWOP SITE
May 2, 11:39 AM CDTNON-TSTM WND GST 612 S Tribune, KSAWOS
May 2, 11:39 AM CDTNON-TSTM WND GST 612 Wnw Tribune, KS53KT WIND GUST MEASURED AT TRIBUNE AWOS
May 2, 11:57 AM CDTNON-TSTM WND GST 60Sharon Springs, KS
May 2, 12:03 PM CDTNON-TSTM WND DMGColby, KSMINOR ROOF DAMAGE IN COLBY DUE TO STRONG WINDS
May 2, 12:12 PM CDTNON-TSTM WND GST 655 Wsw Goodland, KSMEASURED AT 9 METERS AGL.
May 2, 3:46 PM CDTBLIZZARDGoodland, KSVISIBILITY 1/4 MILE AT GOODLANDS RENNER FIELD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 021522
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
922 AM MDT FRI MAY 2 2008

...VERY STRONG WINDS WILL BLOW ACROSS THE TRI-STATE AREA TODAY
AND TONIGHT...

.A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE CENTRAL
PLAINS TODAY...BRINGING VERY STRONG NORTHWEST WINDS TO MUCH OF
THE TRI-STATE REGION TODAY AND THIS EVENING.

COZ092-KSZ002>004-013>016-027>029-041-042-NEZ080-081-022330-
/O.UPG.KGLD.WI.Y.0012.000000T0000Z-080503T0400Z/
/O.NEW.KGLD.HW.W.0003.080502T1522Z-080503T0400Z/
CHEYENNE CO-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...CHEYENNE WELLS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI...TRENTON...MCCOOK
922 AM MDT FRI MAY 2 2008 /1022 AM CDT FRI MAY 2 2008/

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/ THIS
EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

VERY STRONG NORTHWEST WINDS WILL CONTINUE FOR THE REST OF TODAY.
WIND SPEEDS WILL RANGE FROM 40 TO 60 MPH WITH GUSTS NEAR 80 MPH.
THIS WILL CREATE AREAS OF BLOWING DUST WITH NEAR ZERO VISIBILITIES
AT TIMES. WINDS WILL BEGIN TO DECREASE LATE THIS EVENING. 

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

$$

COZ090-091-KSZ001-NEZ079-022330-
/O.CON.KGLD.WI.Y.0012.000000T0000Z-080503T0400Z/
YUMA-KIT CARSON-CHEYENNE KS-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...BENKELMAN
922 AM MDT FRI MAY 2 2008 /1022 AM CDT FRI MAY 2 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT /11 PM CDT/
THIS EVENING. 

VERY STRONG NORTHWEST WINDS ARE EXPECTED TODAY WITH SPEEDS
RANGING FROM 30 TO 40 MPH WITH GUSTS AROUND 55 MPH. WINDS WILL
BEGIN TO DECREASE AROUND SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

FS
1 follow-up statement
000 
WWUS73 KGLD 022050
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT FRI MAY 2 2008

...STRONG WINDS CONTINUE TO BLOW ACROSS MUCH OF THE TRI-STATE
AREA...

.STRONG NORTH WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE SLOWLY
SUBSIDING BELOW WARNING CRITERIA SHORTLY THEREAFTER. 

COZ092-KSZ041-042-030400-
/O.EXB.KGLD.WI.Y.0012.080503T0000Z-080503T0400Z/
/O.EXT.KGLD.HW.W.0003.000000T0000Z-080503T0000Z/
CHEYENNE CO-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...TRIBUNE...LEOTI
250 PM MDT FRI MAY 2 2008 /350 PM CDT FRI MAY 2 2008/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM MDT /7 PM CDT/ TO 10 PM MDT
/11 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM MDT /7 PM CDT/ TO 10 PM
MDT /11 PM CDT/ THIS EVENING. THE HIGH WIND WARNING IS NOW IN
EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON. 

VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE
SUBSIDING BUT STILL GUSTING TO 45 MPH EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

KSZ002>004-013>016-027>029-NEZ080-081-030000-
/O.EXT.KGLD.HW.W.0003.000000T0000Z-080503T0000Z/
RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-
LOGAN-GOVE-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ATWOOD...OBERLIN...NORTON...GOODLAND...
COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...
TRENTON...MCCOOK
250 PM MDT FRI MAY 2 2008 /350 PM CDT FRI MAY 2 2008/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS AFTERNOON. 

VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE
SLOWLY SUBSIDING AROUND SUNSET. 

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

$$

COZ090-091-KSZ001-NEZ079-030000-
/O.EXT.KGLD.WI.Y.0012.000000T0000Z-080503T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...BENKELMAN
250 PM MDT FRI MAY 2 2008 /350 PM CDT FRI MAY 2 2008/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
AFTERNOON. 

VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON BEFORE
SUBSIDING BUT STILL GUSTING TO 45 MPH EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

WFO GOODLAND

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at May 2, 9:50 AM CDT, 32 minutes earlier.

Area forecast discussion, May 2, 9:50 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
850 AM MDT FRI MAY 2 2008

.DISCUSSION...ISSUED A BLIZZARD WARNING FOR YUMA...KIT CARSON
COUNTIES IN COLORADO AS WELL AS DUNDY AND CHEYENNE COUNTY KANSAS.
RADAR AND RECENT REPORTS FROM YUMA COUNTY INDICATE THAT SNOW WILL
CONTINUE TO MOVE SOUTH ACROSS THE WARNED AREA. THE SNOW COMBINED
WITH THE WIND WILL CREATE BLIZZARD CONDITIONS THROUGH MOST OF THE
DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

     BLIZZARD WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ001.

NE...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     NEZ079>081.

     BLIZZARD WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR NEZ079.

CO...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.

     BLIZZARD WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090-091.

&&

FS
Hazardous weather outlook, May 2, 5:41 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
441 AM MDT FRI MAY 2 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
441 AM MDT FRI MAY 2 2008 /541 AM CDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 55 MPH ARE
EXPECTED ACROSS THE CENTRAL HIGH PLAINS IN THE WAKE OF A LOW
PRESSURE SYSTEM THAT WILL BE MOVING THROUGH THE PLAINS STATES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
THROUGH WEDNESDAY. AS WITH ANY THUNDERSTORM...DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WIND SPEED AND WIND DAMAGE REPORTS WOULD BE GREATLY APPRECIATED
AND SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT OFFICIALS OR
YOUR NATIONAL WEATHER SERVICE OFFICE.

LOCKHART

In the hours before

Local storm report, May 2, 10:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
906 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     NON-TSTM WND GST 12 W GOODLAND           39.35N 101.93W
05/02/2008  M78 MPH          SHERMAN            KS   PUBLIC

&&

FOLTZ
Local storm report, May 2, 10:08 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
908 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     NON-TSTM WND GST OBERLIN                 39.82N 100.53W
05/02/2008  M56.00 MPH       DECATUR            KS   BROADCAST MEDIA

            MEASURED BY KSNW WEATHER STATION. CORRECTED FOR TIME.

0841 AM     NON-TSTM WND GST GRINNELL                39.12N 100.63W
05/02/2008  M57.00 MPH       GOVE               KS   BROADCAST MEDIA

            KSNW WEATHER STATION MEASURED 57 MPH WIND. CORRECTED FOR
            TIME.

0905 AM     NON-TSTM WND GST 12 W GOODLAND           39.35N 101.93W
05/02/2008  M78.00 MPH       SHERMAN            KS   PUBLIC

            CORRECTED FOR TIME

&&

FOLTZ
Local storm report, May 2, 10:13 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     NON-TSTM WND GST 3 NE KIRK               39.65N 102.56W
05/02/2008  M68 MPH          YUMA               CO   MESONET

&&

FOLTZ
Local storm report, May 2, 10:17 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     NON-TSTM WND GST 3 W BIRD CITY           39.75N 101.59W
05/02/2008  M62.00 MPH       CHEYENNE           KS   MESONET

0837 AM     NON-TSTM WND GST 2 NW HAIGLER            40.03N 101.96W
05/02/2008  M58.00 MPH       DUNDY              NE   MESONET

            BY NEBRASKA DEPARTMENT OF ROADS

&&

MENTZER
Local storm report, May 2, 10:19 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
919 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
05/02/2008  M60 MPH          SHERMAN            KS   MESONET

&&

MENTZER
Local storm report, May 2, 10:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
920 AM MDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     NON-TSTM WND GST 12 NNE GOODLAND         39.51N 101.62W
05/02/2008  M56 MPH          SHERMAN            KS   MESONET

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:20 AM CDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more19 hr
May 2, 9:32 AM CDTBlizzard WarningGLDCheyenne9 hr
May 2, 3:50 PM CDTSnow and Blowing Snow AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more7 hr

Nearby

High Wind Warnings in Kansas, 2008High Wind Warnings in Nebraska, 2008High Wind Warnings in Colorado, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.